Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 21, NWS Great Falls, MT

April 30, 2012

NWS Great Falls, MT issued this high wind watch at Apr 30, 2012, 4:27 AM MDT. It took effect at May 1, 2012, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 30, 2012, 4:27 AM MDT (10:27 UTC)
In effect from
May 1, 2012, 12:00 AM MDT
Expired
Apr 30, 2012, 3:10 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WWUS75 KTFX 301027
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 AM MDT MON APR 30 2012

MTZ009-302300-
/O.NEW.KTFX.HW.A.0021.120501T0600Z-120502T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
427 AM MDT MON APR 30 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH FOR THE NORTHERN ROCKY MOUNTAIN FRONT...WHICH IS IN
EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING.

* TIMING AND MAIN IMPACT: WESTERLY WINDS WILL INCREASE TONIGHT
  ALONG THE NORTHERN PORTION OF THE ROCKY MOUNTAIN FRONT IN THE
  WAKE OF A COLD FRONT...AND THEY MAY BECOME QUITE STRONG AND
  GUSTY. THESE WINDS WILL LIKELY PERSIST THROUGH THE DAY ON
  TUESDAY.

* WINDS: SUSTAINED WEST WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH
  POTENTIAL GUSTS TO 70 MPH.

* OTHER IMPACTS: THOSE TRAVELING HIGH PROFILE VEHICLES ALONG U.S.
  HIGHWAYS 2 AND 89 SHOULD BE PREPARED FOR STRONG CROSS WINDS.
  BLOWING SNOW MAY ALSO REDUCE VISIBILITIES SOMEWHAT THROUGH
  MARIAS PASS. 

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
795 
WWUS75 KTFX 302110
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
310 PM MDT MON APR 30 2012


MTZ009-302215-
/O.CAN.KTFX.HW.A.0021.120501T0600Z-120502T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
310 PM MDT MON APR 30 2012

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WATCH. 

WEST WINDS MAY BE GUSTY AT TIMES ACROSS THE AREA BUT HIGH WINDS
ARE NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Apr 30, 4:18 AM MDT, 9 minutes earlier.

Area forecast discussion, Apr 30, 4:18 AM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 AM MDT MON APR 30 2012

.DISCUSSION...

TODAY THROUGH WEDNESDAY...A SERIES OF DISTURBANCES WILL MOVE
THROUGH THE MOIST WESTERLY FLOW ALOFT THROUGH WEDNESDAY FOR AN
UNSETTLED WEATHER PATTERN WITH BREEZY WESTERLY WINDS. A PACIFIC
COLD FRONT WILL APPROACH THE AREA FROM THE WEST AHEAD OF THE FIRST
DISTURBANCE TODAY...CAUSING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO SPREAD ACROSS THE AREA BY LATE THIS AFTERNOON AND
CONTINUE INTO THIS EVENING UNTIL THE PASSAGE OF THE COLD FRONT.
THE PASSAGE OF THE DISTURBANCE...COMBINED WITH THE SURFACE LOW
PRESSURE AREA ASSOCIATED WITH THE FRONT LINGERING OVER SOUTHERN
ALBERTA/SASKATCHEWAN THROUGH WEDNESDAY...WILL KEEP LOW/MID LEVEL
WESTERLY WINDS FAIRLY BREEZY AND GUSTY ACROSS NORTH CENTRAL
MONTANA...ESPECIALLY ALONG THE CANADIAN BORDER. FORECAST MODELS
INDICATE THAT WINDS MAY BE IN THE 45-50 KT RANGE BEGINNING AROUND
MIDNIGHT TONIGHT AND CONTINUING THROUGH THE DAY ON TUESDAY ALONG
THE NORTHERN ROCKY MOUNTAIN FRONT...SO HAVE ISSUED A HIGH WIND
WATCH FOR THAT AREA. IMMEDIATELY ADJACENT AREAS HAVE THE POTENTIAL
TO APPROACH THIS HIGH WIND CRITERIA...BUT AM NOT CONVINCED THAT
THIS WILL HAPPEN...SO WILL JUST CONTINUE TO MONITOR FORECAST MODEL
DEVELOPMENT REGARDING THESE WINDS. THE DOWNSLOPE WINDS WILL HINDER
PRECIPITATION DEVELOPMENT TUESDAY THROUGH WEDNESDAY OVER THE
PLAINS...BUT THE SURFACE LOW NORTH OF THE BORDER...ALONG WITH A
LINGERING SURFACE LOW OVER WYOMING...WILL ALLOW FOR A SLIGHT
CHANCE OF THUNDERSTORMS ALONG THE CANADIAN BORDER AND ACROSS
SOUTHWEST MONTANA...RESPECTIVELY. TEMPERATURES WILL BE A FEW
DEGREES WARMER THAN NORMAL TODAY AND TONIGHT...BUT THE COOLER
AIRMASS IN THE WAKE OF THE COLD FRONT WILL CAUSE TEMPERATURES TO
COOL ABOUT 5 TO 10 DEGREES FOR TUESDAY THROUGH WEDNESDAY. COULSTON

WEDNESDAY NIGHT THROUGH MONDAY...MODELS ARE IN DECENT AGREEMENT
EARLY IN THE MEDIUM RANGE PERIOD. AN UNSETTLED SOUTHWESTERLY FLOW
ALOFT WILL PREVAIL THROUGH FRIDAY WITH OCCASIONAL DISTURBANCES
PASSING THROUGH THE REGION FOR SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY OVER THE WESTERN AND SOUTHWEST MOUNTAINS.
DURING THIS TIME TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES.
FORECAST BECOMES A BIT MORE INTERESTING OVER THE WEEKEND AS AN
UPPER LEVEL TROUGH MOVES INLAND OVER THE PACIFIC NORTHWEST.
MODELS ARE SHOWING DIFFERENCES WITH REGARD TO MODEL STRENGTH AND
POSITION AS THIS SYSTEM IMPACTS THE NORTHERN ROCKY MOUNTAIN
REGION BUT THEY ARE EACH INCREASING THE CHANCE FOR PRECIPITATION
BY SUNDAY. HAVE LEANED A BIT TOWARD THE WETTER ECMWF SOLUTION AND
INCREASED POPS FOR SATURDAY NIGHT AND SUNDAY. UNSETTLED WEATHER
IS LIKELY TO PERSIST ACROSS THE REGION THROUGH MONDAY SO HAVE
KEPT MENTION OF SHOWERS FOR THIS TIME FRAME. MPJ

&&

.AVIATION...
UPDATED 0433Z.
VFR CONDITIONS WILL PREVAIL OVERNIGHT WITH BROKEN SKIES AND
LIGHTER WINDS. A FRONTAL SYSTEM MOVING THROUGH BY MONDAY
AFTERNOON WILL BRING SCATTERED SHOWERS AND LOWER CLOUDS AND WINDY
CONDITIONS. THERE WILL BE AREAS OF MVFR CONDITIONS IN THE
VICINITY OF THE SHOWERS. CONDITIONS SHOULD IMPROVE AGAIN BY
EVENING. DB

&&

.HYDROLOGY...
THOUGH AM NOT EXPECTING ANY SIGNIFICANT FLOODING ISSUES FOR THE
NEAR FUTURE...THE EVENTUAL MELTING OF THE SUBSTANTIAL ADDITIONAL
RECENT SNOWPACK MAY CAUSE MANY RIVERS AND STREAMS TO RISE
SOMEWHAT FOR THE NEXT SEVERAL DAYS. MOUNTAIN TEMPERATURES ARE NOT
EXPECTED TO BECOME SIGNIFICANTLY WARM...BUT THEY MAY BECOME WARM
ENOUGH DURING THE DAY TO INCREASE SNOWMELT TEMPORARILY. OVERNIGHT
TEMPERATURES WILL THEN COOL TO NEAR OR BELOW FREEZING TO SLOW OR
STOP THE SNOWMELT. WILL THEREFORE MENTION POTENTIALLY HIGH RIVER
AND STREAM LEVELS IN THE HAZARDOUS WEATHER OUTLOOK THIS MORNING.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63  40  56  34 /  50  20  10  10
CTB  59  36  54  33 /  40  20  10  10
HLN  63  38  55  34 /  60  40  20  10
BZN  63  33  55  28 /  60  60  40  10
WEY  51  28  46  24 /  60  50  40  20
DLN  60  34  53  31 /  60  40  30  10
HVR  65  39  60  36 /  50  30  20  10
LWT  61  37  53  32 /  50  40  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING
NORTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...COULSTON
LONG TERM...MPJ
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 29, 10:49 AM MDT, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1049 AM MDT SUN APR 29 2012

MTZ008>015-044>055-301700-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1049 AM MDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.